If you have Parkinson's disease, you may be familiar with levodopa, a drug that eases symptoms like stiffness and shaking. But after you've taken it for a few years, you can start to have periods when the medicine wears off and your symptoms come back. These are called motor fluctuations.
What Causes Motor Fluctuations?
Motor fluctuations are caused by a drop in brain levels of dopamine, the chemical that helps your body move smoothly. When you have Parkinson's, your nerve cells no longer make enough of it.
Taking levodopa acts as a replacement for the dopamine, but as the medicine wears off, the levels of the chemical in your brain drop again. Early in the disease, nerve cells in your brain are able to make enough dopamine so that you don't have any Parkinson's symptoms when levodopa wears off.
As your Parkinson's advances, these nerve cells start to break down. When that happens, your brain can no longer make up for the drop in dopamine levels when your medicine wears off. That's when you'll start to notice a return of symptoms like stiffness, tremor, tiredness, or mood changes.
Another reason you might get motor fluctuations is that you have slow movement through your digestive system. That means medicines like levodopa can't get absorbed from your gut as quickly as they once did.
You're more likely to have motor fluctuations if:
- You were diagnosed with Parkinson's before age 40.
- You've lived with the disease for 5 or more years.
- Your Parkinson's is severe.
- You take a high dose of levodopa.
- You take a dopamine agonist drug along with levodopa.
Types of Motor Fluctuations
Motor fluctuations take a variety of forms:
"On-off" phenomenon. You cycle between good control and periods of symptoms. During the "on" times, your symptoms are well managed. In "off" periods, the problems come back.
Some people only get "off" periods when their levodopa starts to wear off. Others get symptoms at random times that aren't related to their medicine. Your doctor may prescribe add-on medications which can lessen the "off" times.
Wearing off. The effect of your levodopa starts to fade before it's time to take the next dose. You might be tempted to take your medicine earlier than usual to prevent symptoms.
Delayed "on." You have to wait longer than usual after you take levodopa for your symptoms to improve. This delay can happen when you take your first dose in the morning. It's also common after meals, because the protein in your food can cause the medicine to get absorbed more slowly.
Delayed "on" is more common with time-release versions of levodopa. These drugs take a while to get from your stomach into your bloodstream and then travel to your brain.
Partial "on" or dose failure. Partial "on" means that your symptoms don't fully improve after you take a dose of levodopa. A dose failure is when you don't feel any better after taking your medicine.
Freezing. When this type of motor fluctuation happens, you suddenly can't move. You may notice this as you stand up or start to walk, or as you try to get through a narrow doorway. Your feet will feel like they're stuck to the floor.
The frozen feeling can last for a few seconds to a few minutes. Some people can't speak or open and close their eyes during these episodes. Freezing itself isn't dangerous, but you could lose your balance and fall while your body is frozen.
You're more likely to have freezing during an "off" period.
Dyskinesia. This is uncontrolled twitching, jerking, or other movements. It can affect one limb, such as an arm or leg, or your whole body.
These movements affect everyone differently. In some people they're mild and happen only once in a while. Other people get them more often and they're intense.
Doctors believe dyskinesia happens because the brain becomes more sensitive to the effects of levodopa over time. It can start when your dopamine levels are highest, after you've just taken your medicine.
Dystonia. Your muscles contract (tighten and shorten) over and over again without your control. These muscle spasms make part or all of your body twist or move in other ways. The movements can last for a short time or many hours.
Dystonia is often a response to levodopa levels. It can start when your medicine wears off or when you first take the drug and dopamine levels peak.